fbpx

Use caution with over-the-counter laxatives

Health
Man holding toilet tissue.

When it comes to laxative use, too much of a good thing can have consequences.
Over-the-counter laxatives offer a generally safe way to treat constipation when used as directed. But relying on these medications for regular bowel movements can lead to health problems because long-term use can affect normal intestinal function.
Oral laxatives work in a variety of ways to relieve constipation.

  • Bulk formers such as FiberCon or Metamucil add fiber to the colon to make stool softer, denser and easier to move.
  • Osmotics such as Miralax or milk of magnesia draw water to the colon, which allows stool to pass easier.
  • Stool softeners add moisture to stool helping it to pass easier.
  • Stimulant laxatives cause contractions in the intestine to prompt stool to pass.

Dr. Christopher Brown, a gastroenterologist with Tidelands Health Gastroenterology, says laxatives are generally very safe, but that it’s important to make sure you are using them appropriately and to address your specific medical condition.
For example, if you have diverticulitis, you don’t want to take certain types of laxatives because they can further constrict the colon’s ability to contract. And overuse of certain types of laxatives can cause the muscles and nerves in your colon to stop working as they should.

Risks

Although Dr. Brown doesn’t see a lot of laxative overuse among his patients, he says taking too many laxatives over a prolonged period can result in severe diarrhea, causing dehydration and the depletion of electrolytes.
“The main side effect is diarrhea, and the risk is when the diarrhea becomes severe and affects hydration,” he says. “If the diarrhea is severe enough to cause electrolyte imbalances, it can be dangerous enough to affect many organs in the body, including the heart.”

Featured Article

Poop: When going No. 2 becomes a No. 1 problem

Read Article

Dr. Brown says he most often encounters seniors who take more laxatives than recommended. Even though they are sold over the counter, laxatives aren’t without risks, so usage should be monitored especially among seniors.
If constipation occurs suddenly or isn’t resolved quickly with oral laxatives, Dr. Brown encourages people to consult a physician.
“When someone has ‘new onset constipation,’ meaning something has changed from their baseline, they should seek medical attention,” he says. “It may be something as simple as dietary changes or reviewing their home medications, but I always stress to patients that constipation may be a sign of another underlying condition.”

Sign me up for email updates

Sign up below to receive email updates from MyCarolinaLife.com.

Live Better. Learn More.

Sign up for our e-newsletter.